Alert archive / South Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 5, NWS Charleston, SC
NWS Charleston, SC issued this flash flood warning at Apr 10, 2003, 6:34 AM EDT for Hampton County, South Carolina. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 10, 2003, 6:34 AM EDT (10:34 UTC)
- Expired
- Apr 10, 2003, 8:30 AM EDT
- In force
- 116 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Hampton County, SC
The radar
The Charleston,SC radar (KCLX), 27 km from the middle of the area, began a volume at 10:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 10.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 514 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KCHS 101035
FFWCHS
SCC049-101230-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
634 AM EDT THU APR 10 2003
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
HAMPTON COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 830 AM EDT.
* AT 634 AM EDT...RADAR INDICATED VERY HEAVY RAIN OCCURRING OVER
GIFFORD. THE AREA OF HEAVY RAIN WAS DRIFTING NORTHEAST AT 5 MPH.
* FLASH FLOODING WILL OCCUR IN AND AROUND...
GIFFORD AND LURAY...
BRUNSON...
HAMPTON...
VARNVILLE...
ALMEDA...
2 TO 3 INCHES OF RAIN HAD FALLEN WEST OF HAMPTON SINCE 530 AM. AN
ADDITIONAL 1 TO 3 INCHES OF RAIN IS POSSIBLE IN THESE AREAS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY
FOR HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES.
LAT...LON 3282 8126 3275 8135 3266 8139 3285 8096
3302 8107 3295 8121 3289 8125
$$
24What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Apr 10, 6:23 AM EDT, 11 minutes earlier.
Area forecast discussion, Apr 10, 6:23 AM EDT, 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
623 AM EST THU APR 10 2003
UPDATE...
WIDESPREAD HEAVY RAIN WAS NEARLY STATIONARY AS DEFORMATION AXIS
PIVOTS ALONG THE SAVANNAH RIVER ENTRANCE THIS MORNING. FLOODING IS
LIKELY IN PROGRESS AND RECENTLY EXTENDED OUR FLOOD WATCH UNTIL
NOON.
-------------------------PREVIOUS DISCUSSION------------------------
PUBLIC...
PLIGHT OF THE DEVELOPING SFC LOW OFF OUR COAST WILL LOOM LARGE FOR
OUR FORECASTS TODAY AND TONIGHT. 00Z MODELS ALL AGREE THIS LOW WILL
MAKE LANDFALL IN ILM FA LATE THIS MORNING AND THEN PIROUETTE THROUGH
SOUTH CAROLINA BEFORE MOVING UP TOWARD THE OUTER BANKS ON FRI. IT IS
HARD TO IMAGINE THE WEDGE GIVING UP GROUND SO FAST AND EASY WITH
GUSTY WSW WINDS OVERSPREADING OUR ENTIRE CWFA THIS AFTN. ON THE
FLIP-SIDE...IT IS NOT OFTEN WE EXPERIENCE SUCH A DEEP AND COLD
CUT-OFF DISTURBANCE PLOWING INTO SW GEORGIA EITHER. IN RESPECT TO
THE STRONG DYNAMICS AND OVERALL MODEL AGREEMENT...PLAN TO FOLLOW A
BLEND CLOSE TO THE GFS POSITION AND ETA TIMING THIS PACKAGE.
THE HEAVIEST RNFL THREAT WILL SHIFT W-N OF COASTAL GEORGIA AND SOUTH
CAROLINA TDA AS IMPRESSIVE FORCING FOLLOWS THE N-NE SIDE OF COLD CORE
AT H5. BANDS OF CONVECTIVE RAINS WILL CONTINUE TO PIVOT THRU THE FA
THIS MORNING. PLAN TO ALLOW FFA TO EXPIRE AT 9 AM. THE BIG QUESTION
AS -20C TO -25C AIR AT H5 ROLLS IN THIS MORNING IS WHETHER CONVECTION
CAN FIRE UNDER THE COLD CORE. DRY SLOT ON WATER VAPOR IMAGERY IS
FCST TO PUNCH FROM S GEORGIA UP OFF THE SOUTH CAROLINA COAST INTO
ERN N CAROLINA LATER TODAY ALLOWING A MOIST ATMOSPHERE TO REMAIN BLO
H7 IN OUR SOUTH CAROLINA ZONES WHERE BOTH THE ETA AND NGM FCST SOME
INSTABILITY TO DEVELOP. WHILE THE MODELS ARE NOT SCREAMING LOW-TOP
HAIL PRODUCING CONVECTION TDA...WE WILL KEEP A VIGILANT MONITOR GIVEN
OUR PROXIMITY TO THE DRY PUNCH AND DEEP LAYER WLY FLOW TO THE SOUTH.
OF INTEREST ARE THE LATEST TRENDS ON RADAR INDICATING POSSIBLE SMALL
HAIL IN A CELL NEAR THE ALTAMAHA RIVER...SO THERE ARE ALREADY SIGNS
OF DECENT ELEVATED INSTABILITY.
WILL CARRY 20-30 POPS INTO MIDDAY FRI AND THEN SLOWLY CLEAR SKIES
OUT LATE FRI SE GEORGIA AND FRI NIGHT IN SOUTH CAROLINA. FEW CHANGES
IN THE EXTENDED PERIODS...WILL ADD A SLGT CHC OF AFTN SHOWERS AND
TSTMS IN SE GEORGIA ON MON WITH ONSHORE CONVERGENCE AND UNSTABLE
CONDITIONS PER THE GFS.
MARINE...
DEEP LOW IS MOVING STEADILY NORTH NORTHEAST OVER THE GULF
STREAM. WINDS ARE STILL NORTHERLY ACROSS THE MARINE AREA BUT WILL
BEGIN TO BACK TO SOUTHWEST AROUND 12Z. WILL CONTINUE SMALL CRAFT FOR
ALL AREAS INCLUDING THE CHARLESTON HARBOR. WINDS WILL STAY
SOUTHWESTERLY THROUGH 12Z FRIDAY WHEN THEY SHIFT TO NORTHWEST AS LOW
RACES OFF TO THE NORTHEAST. PRESSURE GRADIENT EASES UP SATURDAY AS
LOW CONTINUES TO MOVE AWAY AND RIDGING BEGINS MOVING IN.
.CHS...
GA...FLOOD WATCH GAZ087-088-099>101-114>119-137-141 THROUGH NOON.
SMALL CRAFT ADVISORY AMZ354-374.
SC...FLOOD WATCH SCZ040-042>045-047>050 THROUGH NOON.
SMALL CRAFT ADVISORY AMZ330-350-352.
24/9Hazardous weather outlook, Apr 10, 5:00 AM EDT, 1 hour 34 minutes before
AMZ350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>050-101100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 500 AM EDT THU APR 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .FLASH FLOODING...A FLOOD WATCH IS IN EFFECT FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA THROUGH 9 AM. RAIN WILL HEAVY AT TIMES IN THESE AREAS WHICH COULD CAUSE FLOODING OF CREEKS...LOW LYING AND FLOOD PRONE AREAS. PLEASE REFER TO THE LATEST WARNINGS AND STATEMENTS CONCERNING HEAVY RAINFALL FOR MORE SPECIFIC INFORMATION. .THUNDERSTORMS...A FEW THUNDERSTORMS MAY PRODUCE SMALL HAIL TODAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED. .RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE LOWER SANTEE RIVER AT JAMESTOWN...THE OGEECHEE RIVER AT MIDVILLE...EDEN AND SCARBORO...AND THE EDISTO RIVER AT GIVHANS FERRY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. .RIVER FLOODING...MODERATE FLOODING WILL CONTINUE ON THE SANTEE RIVER AT JAMESTOWN...THE OGEECHEE RIVER AT MIDVILLE...EDEN AND SCARBORO...AND THE EDISTO RIVER AT GIVHANS FERRY. BURTONS FERRY ALONG THE SAVANNAH RIVER AND DOVER ALONG THE OGEECHEE MAY ALSO RISE TO FLOOD STAGE LATER THIS WEEK DUE TO SATURATED SOILS AND THE POSSIBILITY OF ADDITIONAL RAINFALL. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. 24
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 5:53 AM EDT | Flash Flood Warning | CHS | Allendale | 112 min |
| Apr 10, 9:13 AM EDT | Flash Flood Warning | CHS | Allendale | 2 hr |
Nearby
Flash Flood Warnings in South Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.